Alert archive / Iowa / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood watch at May 10, 2017, 9:26 AM CDT for 14 counties in Iowa. It took effect at May 10, 2017, 12:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 10, 2017, 9:26 AM CDT (14:26 UTC)
- In effect from
- May 10, 2017, 12:00 PM CDT
- Expired
- May 10, 2017, 5:52 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- None
Counties Adams County, IA, Appanoose County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 14:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.4 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
938 WGUS63 KDMX 101426 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Des Moines IA 926 AM CDT Wed May 10 2017 ...FLASH FLOODING POSSIBLE this Afternoon through Thursday Morning... IAZ074-075-081>086-092>097-102230- /O.NEW.KDMX.FF.A.0002.170510T2000Z-170511T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 926 AM CDT Wed May 10 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 3 PM CDT THIS AFTERNOON THROUGH THURSDAY MORNING... The National Weather Service in Des Moines has issued a * Flash Flood Watch for portions of south central Iowa, southeast Iowa, and southwest Iowa, including the following areas, in south central Iowa, Appanoose, Clarke, Decatur, Lucas, Mahaska, Marion, Monroe, Ringgold, Union, and Wayne. In southeast Iowa, Davis and Wapello. In southwest Iowa, Adams and Taylor. * From 3 PM CDT this afternoon through Thursday morning * Additional thunderstorms with heavy rainfall are expected to develop this afternoon and evening over south central Iowa, and continue into tonight. Localized rainfall totals for this event may be as high as 1 to 3 inches, which may lead to localized flash flooding especially in urban areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Zogg
3 follow-up statements
412 WGUS63 KDMX 101650 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Des Moines IA 1150 AM CDT Wed May 10 2017 ...FLASH FLOODING POSSIBLE this Afternoon through Thursday Morning... IAZ074-075-081>086-092>097-110100- /O.EXT.KDMX.FF.A.0002.170510T1700Z-170511T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 1150 AM CDT Wed May 10 2017 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THURSDAY MORNING... The Flash Flood Watch is now in effect for * Portions of south central Iowa, southeast Iowa, and southwest Iowa, including the following areas, in south central Iowa, Appanoose, Clarke, Decatur, Lucas, Mahaska, Marion, Monroe, Ringgold, Union, and Wayne. In southeast Iowa, Davis and Wapello. In southwest Iowa, Adams and Taylor. * Through Thursday morning * Additional thunderstorms with heavy rainfall are expected to develop this afternoon and evening over south central Iowa, and continue into tonight. Localized rainfall totals for this event may be as high as 1 to 3 inches, which may lead to localized flash flooding especially in urban areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Beerends
123 WGUS63 KDMX 102002 FFADMX Flood Watch National Weather Service Des Moines IA 302 PM CDT Wed May 10 2017 ...FLASH FLOODING POSSIBLE Tonight into Thursday Morning... IAZ074-075-081-082-102115- /O.CAN.KDMX.FF.A.0002.000000T0000Z-170511T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Marion-Mahaska-Adams-Union- Including the cities of Pella, Knoxville, Oskaloosa, Corning, and Creston 302 PM CDT Wed May 10 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of south central Iowa and southwest Iowa has been cancelled. The threat of strong storms and heavy rainfall has ended across the area, thus the flash flood watch has been cancelled. $$ IAZ083>086-092>097-110415- /O.CON.KDMX.FF.A.0002.000000T0000Z-170511T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 302 PM CDT Wed May 10 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * Portions of south central Iowa, southeast Iowa, and southwest Iowa, including the following areas, in south central Iowa, Appanoose, Clarke, Decatur, Lucas, Monroe, Ringgold, and Wayne. In southeast Iowa, Davis and Wapello. In southwest Iowa, Taylor. * Through Thursday morning * Some thunderstorms with heavy rainfall are expected to continue into the evening, with additional development expected late tonight. Localized rainfall totals for this event may be as high as 1 to 3 inches, which may lead to localized flash flooding especially in urban areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MJB
009 WGUS63 KDMX 102252 FFADMX Flood Watch National Weather Service Des Moines IA 552 PM CDT Wed May 10 2017 ...Flash Flood Watch Cancelled... The Flash Flood Watch previously in effect through Thursday morning has been cancelled. IAZ083>086-092>097-110000- /O.CAN.KDMX.FF.A.0002.000000T0000Z-170511T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 552 PM CDT Wed May 10 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of south central Iowa, southeast Iowa, and southwest Iowa has been cancelled. The threat for heavy precipitation leading to the potential for flash flooding has exited the forecast area. $$ Kotenberg
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at May 10, 6:49 AM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 10, 6:49 AM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 649 AM CDT Wed May 10 2017 .SHORT TERM.../Today through Tonight/ Issued at 305 AM CDT Wed May 10 2017 Active day today. Aloft we have the big low ejecting out of the southwest U.S. which will then weaken into an open wave as it passes on Thursday. This low will eject shortwaves over Iowa as it begins to lift. At the surface a stalled frontal boundary over Missouri will begin to lift north a a surface low rides up the front into Iowa by this afternoon, aided by a shortwave that will ride up across the state. The best forcing/theta-e advection this morning is south and west of the state but showers were percolating over these areas in an area of weak frontogenetical forcing. It is this forcing that is expected to increase over the next few hours and lift northward which will trigger some showers/storms over the area this morning. Not really looking at much in the way of severe storms or heavy rain this a.m. as things are first getting organized. This afternoon a through from a low in Canada will flatten the upper ridge over Iowa as a decent shortwave ejects out of the Southern Plains low coincident with a mature surface low tracking across southern Iowa with a cold front from the low back to the southwest and a warm front draping southeast. During this time we'll have 1000- 2000 j/kg of CAPE over the Southeast and more than sufficient shear for strong updrafts. This is when the best chance for strong/severe thunderstorms will occur which will persist into the early evening across the south. Large hail would be a threat with storms this afternoon...especially mid to late afternoon. Initially an isolated tornado couldn't be ruled out but there would be a narrow window for this with LCL heights near 800m by 21Z. This evening the trough shifts east pushing the surface low and front back South somewhere along the southern Iowa border. Showers and a few storms will reside across Southern Iowa overnight but any large threat of storms will be over. Colder air will spill into the region and lows will be at least 5 to 8 degrees colder than Tuesday nights lows. .LONG TERM.../Thursday through Tuesday/ Issued at 354 AM CDT Wed May 10 2017 The surface boundary will be south of the state by early Thursday however a secondary boundary will be moving through the state. Some residual moisture and thanks to overrunning theta-e advection rooted mainly above 700 mb may be enough to keep chances for a few showers and possibly a thunderstorm south of Interstate 80 mainly in the morning. Profiles should begin to mix by the afternoon as the second surge of cold advection arrives. This will be enough to push temperatures back into the 60s. High pressure will arrive Thursday night and Friday resulting in a very nice day Friday with highs in the upper 60s to mid 70s with winds generally 10 mph or less. The area of high pressure will move southeast Friday night and Saturday with return flow and warm advection developing. The thermal ridge will arrive by Sunday and should allow temperatures to reach the 80s. Mixing may be limited a bit by an elevated mixed layer aloft to prevent readings from being even higher. Dry conditions will persist through the weekend. The upper ridge will begin to pass to the east by Monday with southwest flow developing over Iowa as an upper low enters the Pacific Northwest then dives to the south. This flow along with a boundary approaching from the west will lead to increasing chances for thunderstorms for the end of the period. && .AVIATION.../For the 12Z TAFS through 12Z Thursday morning/ Issued at 649 AM CDT Thu May 11 2017 Warm front to lift into Southern Iowa today bringing tsra to the TAF locations. a low will ride up along the front as an upper level wave crosses Northern Iowa. This will bring widespread precip and MVFR/local IFR conditions to TAF sites. Aft 21Z the low and frontal boundary will shift East focusing strong storms across Southern Iowa and MVFR?IFR conditions to KDSM and KOTM. KALO may also see these conditions through 00Z. Lower cigs will continue over TAF locations for the remainder of the period but precip will diminish aft 06Z. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FAB LONG TERM...Donavon AVIATION...FAB
Hazardous weather outlook, May 10, 4:59 AM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 459 AM CDT Wed May 10 2017 IAZ004>007-015>017-023>028-033-034-044-111000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Crawford- 459 AM CDT Wed May 10 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few thunderstorms are possible today. An isolated severe storm with quarter sized hail is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible Monday night and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ035>039-045>050-057>062-070>075-081>086-092>097-111000- Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 459 AM CDT Wed May 10 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast across the area today and into the evening. A few severe storms are possible especially between noon and 8 pm. Large hail up to the size of golf balls and damaging wind gusts are the primary threats. An isolated tornado or two may also occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An isolated non-severe thunderstorm is possible over far southern Iowa Thursday morning. Additional storms are possible Monday night and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today mainly between noon and 8 pm.
In the hours before
Special weather statement, May 10, 6:59 AM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Des Moines IA
659 AM CDT WED MAY 10 2017
IAZ057-058-070-071-101300-
Guthrie IA-Audubon IA-Adair IA-Cass IA-
659 AM CDT WED MAY 10 2017
...STRONG STORM MAY PRODUCE SMALL HAIL...
At 657 AM CDT, Doppler radar was tracking a strong thunderstorm near
Atlantic, moving northeast at 35 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Atlantic, Anita, Adair, Lewis, Casey, Cumberland, Wiota, Lake Anita
State Park, Cold Springs State Park, Atlantic Municipal Airport and
Anita Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rainfall is also occurring with this storm, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 4131 9515 4141 9515 4169 9462 4139 9432
4122 9510 4130 9516
TIME...MOT...LOC 1157Z 242DEG 31KT 4132 9503
BoksaSpecial weather statement, May 10, 8:14 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
814 AM CDT WED MAY 10 2017
IAZ058>060-071-072-101345-
Guthrie IA-Adair IA-Polk IA-Madison IA-Dallas IA-
814 AM CDT WED MAY 10 2017
...STRONG STORM PRODUCING HAIL HEADING FOR DES MOINES METRO...
At 813 AM CDT, Doppler radar was tracking a strong thunderstorm near
Earlham, or 7 miles southwest of Adel, moving northeast at 50 mph.
Dime to nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
De Soto around 820 AM CDT.
Adel, Dallas Center and Van Meter around 825 AM CDT.
Waukee around 830 AM CDT.
Urbandale, Valley West Mall and Jordan Creek Town Center around
835 AM CDT.
West Des Moines, Johnston, Clive and Grimes around 840 AM CDT.
Other locations impacted by this storm include Walnut Woods State
Park, Redfield, Dexter, Diamondhead Lake and Badger Creek State Park.
LAT...LON 4142 9434 4156 9438 4178 9378 4151 9373
4151 9379 4150 9379
TIME...MOT...LOC 1313Z 246DEG 43KT 4154 9414
LeeThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:59 AM CDT | Special Weather Statement | DMX | Cass | 61 min |
| May 10, 8:14 AM CDT | Special Weather Statement | DMX | Dallas | 31 min |
| May 10, 11:32 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 28 min |
| May 10, 12:11 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 34 min |
| May 10, 12:13 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Union | 47 min |
| May 10, 12:53 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas | 37 min |
| May 10, 1:17 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe | 43 min |
| May 10, 1:50 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 10 min |
Nearby
Flash Flood Watches in Iowa, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.